Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 58, NWS Amarillo, TX

August 7, 2011Hemphill County, Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 7, 2011, 1:54 PM CDT for Hemphill County, Lipscomb County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2011, 1:54 PM CDT (18:54 UTC)
Expired
Aug 7, 2011, 2:45 PM CDT
In force
51 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Hemphill County, TX, Lipscomb County, TX

The radar

The Amarillo radar (KAMA), 159 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
2741 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:39 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 7, 12:39 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1239 PM CDT SUN AUG 7 2011

.AVIATION...
FOR THE 18Z TAFS...VFR CONDITIONS ARE EXPECTED.

THE MAIN CHALLENGE IS DEALING WITH POSSIBLE TSRA THROUGH 03Z. MENTIONED
CB AT ALL SITES BEGINNING AT 20Z AT KAMA AND 22Z AT KDHT AND KGUY AS
COVERAGE IS EXPECTED TO BE ISO TO SCT AT BEST. CONFIDENCE OF TSRA
REMAINS RATHER LOW. IF TSRA DIRECTLY AFFECTS ANY SITE...BRIEF
MVFR/IFR CONDITIONS AND GUSTY WINDS WOULD BE POSSIBLE. ANY TSRA
SHOULD DISSIPATE BY 03Z.

A FRONT WILL SWITCH WINDS TO THE NORTH AT ALL SITES 06-15Z.

MBS

&&

.PREV DISCUSSION... /ISSUED 1205 PM CDT SUN AUG 7 2011/

UPDATE...
FORECAST FOR THE REST OF TODAY LOOKS TO BE ON TRACK...AND HAVE ONLY
MADE SOME MINOR ADJUSTMENTS WITH THE UPDATE. MAIN CHANGE WAS TO
SLIGHTLY INCREASE POPS INTO THE 30 PERCENT RANGE ACROSS THE SOUTHEAST
AND NORTHWEST CWA. MIDLEVEL MOISTURE PLUME CONTINUES TO SHIFT
SOUTHEAST...BUT REMAINS DRAPED ACROSS THE FAR SOUTHEAST CWA PER
LATEST WATER VAPOR IMAGERY. MIDLEVEL CLOUD DECK REMAINS ACROSS THIS
AREA...AND A FEW SHOWERS HAVE RECENTLY DEVELOPED IN THIS AREA. WITH
CONTINUED HEATING THIS AFTERNOON AND AVAILABLE MOISTURE...BELIEVE
SHOWERS AND STORMS WILL CONTINUE TO DEVELOP IN THIS AREA.
DIFFERENTIAL HEATING ON THE EDGES OF THIS CLOUD DECK MAY AID
DEVELOPMENT. THE OTHER PREFERRED AREA FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING WILL BE ACROSS THE OK PANHANDLE AND
NORTHWEST TX PANHANDLE. WHILE MIDLEVELS ARE DRIER IN THIS
AREA...SURFACE DEWPOINTS REMAIN IN THE UPPER 50S TO NEAR 60...WHICH
COMBINED WITH STRONG DIURNAL HEATING WILL GENERATE SUFFICIENT
INSTABILITY TO GENERATE CONVECTION. A SURFACE TROUGH WILL SHARPEN IN
THIS AREA THIS AFTERNOON...AND AN OUTFLOW BOUNDARY FROM CONVECTION
OVER NORTHERN KS HAS SLIPPED INTO THE OK PANHANDLE. BOTH OF THESE
FEATURES WILL PROVIDE AN ADDED FOCUS FOR THUNDERSTORM DEVELOPMENT.
SIMILAR TO THE LAST SEVERAL DAYS...STRONG WIND GUSTS WILL BE THE MAIN
HAZARD WITH ANY STORMS GIVEN HIGH-BASED NATURE/INVERTED-V SOUNDINGS.
COULD ALSO SEE SOME LOCALLY HEAVY RAIN...ALTHOUGH THE AIRMASS HAS
DRIED SOMEWHAT OVER MOST OF THE PANHANDLES /EXCEPT FAR SOUTHEAST/ DUE
TO THE SOUTHWARD SHIFT OF THE MIDLEVEL MOIST PLUME.

ALSO TWEAKED HIGH TEMPERATURES TODAY...INCREASING A TAD IN CLOUD FREE
AREAS WHICH HAVE BEEN QUICK TO WARM TODAY...AIDED IN PART BY A MILD
START TO THE DAY.

KB

PREV DISCUSSION... /ISSUED 350 AM CDT SUN AUG 7 2011/

DISCUSSION...
A FRONTAL BOUNDARY ACROSS SOUTHEASTERN COLORADO AND SOUTHERN KANSAS
WILL EVENTUALLY PUSH SOUTH INTO THE FORECAST AREA MONDAY. THE MONSOONAL
MOISTURE PLUME HAS SHIFTED FURTHER EAST AND SOUTH EXTENDING FROM
NORTHWEST MEXICO ACROSS SOUTHERN NEW MEXICO AND INTO OKLAHOMA.
CONVECTION THIS AFTERNOON THROUGH EARLY TONIGHT WILL BE CONFINED
MAINLY TO THE EASTERN AND SOUTHERN SECTIONS OF THE TEXAS
PANHANDLE...ALTHOUGH CANNOT COMPLETELY RULE OUT PRECIP ACROSS ALL OF
THE PANHANDLES. A SHORTWAVE TROUGH WILL TRACK EAST FROM THE TEXAS
PANHANDLE TODAY INTO OKLAHOMA BY MONDAY. COLD FRONT SHOULD PUSH
ACROSS MOST OF THE FORECAST AREA EXCEPT THE SOUTHEASTERN TEXAS
PANHANDLE MONDAY EVENING. FRONT THEN EXPECTED TO PUSH SOUTH AND EAST
ACROSS THE REMAINDER OF THE FORECAST AREA MONDAY NIGHT AND ACROSS
SOUTHERN OKLAHOMA AND THE TEXAS SOUTH PLAINS BY TUESDAY. FRONT SHOULD
LIFT BACK NORTH AND EAST ACROSS THE SOUTHERN AND WESTERN TEXAS
PANHANDLE TUESDAY NIGHT AND EARLY WEDNESDAY. DRIER AND SLIGHTLY
COOLER EARLY THIS WEEK WITH CONVECTION EXPECTED TO RETURN BY TUESDAY
NIGHT AS THE FRONTAL BOUNDARY LIFTS NORTH AS A WARM FRONT AND
SHORTWAVE ENERGY TRACKS ACROSS THE FORECAST AREA. ZONAL UPPER FLOW
AROUND MID TO LATE WEEK WITH A FRONTAL BOUNDARY ACROSS THE PANHANDLES
WILL MAINTAIN CONTINUED CHANCES FOR CONVECTION WEDNESDAY THROUGH
SATURDAY NIGHT. INCREASED CLOUD COVER...CHANCES FOR CONVECTION...AND
FRONTAL BOUNDARY IN THE FORECAST AREA SHOULD KEEP MAX TEMPERATURES
BELOW THE CENTURY MARK FOR THE LATTER HALF OF THE WEEK.

SCHNEIDER

FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED OVER
THE PANHANDLES THROUGH LATE THIS WEEK AND EARLY NEXT WEEKEND.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/08
Hazardous weather outlook, Aug 7, 5:38 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
538 AM CDT SUN AUG 7 2011

OKZ001>003-TXZ001>020-072100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
538 AM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED...A FEW STORMS MAY APPROACH SEVERE LEVELS
WITH WIND GUSTS AROUND 55 MPH AND LOCALLY HEAVY RAIN.

DANGEROUSLY HOT CONDITIONS ARE EXPECTED ONCE AGAIN...ESPECIALLY IN
THE EASTERN PANHANDLES WHERE LATE AFTERNOON HEAT INDEX VALUES WILL
RANGE FROM 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AND AGAIN
THURSDAY NIGHT AND FRIDAY NIGHT. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES ON
SATURDAY NIGHT. THE PRIMARY THREATS FROM STORMS ON ANY OF THESE DAYS
WILL BE STRONG WIND GUSTS AND LOCALLY HEAVY RAIN.

DANGEROUSLY HOT WEATHER IS POSSIBLE ONCE AGAIN IN THE EASTERN
TEXAS AND OKLAHOMA PANHANDLES MONDAY WHERE HEAT INDEX VALUES WILL
APPROACH 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Special weather statement, Aug 7, 1:39 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
139 PM CDT SUN AUG 7 2011

TXZ005-010-071930-
HEMPHILL TX-LIPSCOMB TX-
139 PM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT FOR LIPSCOMB AND HEMPHILL
COUNTIES.

AT 138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 2 MILES NORTHEAST OF GLAZIER...OR
ABOUT 12 MILES NORTHEAST OF CANADIAN...MOVING EAST AT 10 MPH.

WINDS AROUND 55 MPH ARE POSSIBLE NEAR THE LIPSCOMB AND HEMPHILL
COUNTY LINE INCLUDING GLAZIER AND HIGGINS. LOCALLY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE AS WELL.

MBS

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.